Alabama, 2001

Hail in Alabama, June 28, 2001

June 28, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 2:01 AM CST, 11 hours 9 minutes earlier.

Area forecast discussion, Jun 28, 2:01 AM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
301 AM CDT THU JUN 28 2001

UPPER LOW FORECAST TO MOVE LITTLE DURING NEXT TWO DAYS...AND THAT
WILL CONTINUE TO MAKE FOR RELATIVELY LOW CONFIDENCE FORECAST. A LOT
OF THE DAY TO DAY PARTICULARS DEPENDS ON MESOSCALE ELEMENTS FROM
THE PREVIOUS DAY...SO WILL NOT TRY TO GET TOO TRICKY WITH THINGS.
ESSENTIALLY A SUMMERTIME FORECAST...WITH SCATTERED THUNDERSTORMS
DAILY.

HSV 085/068/088/068 ?342
BHM 085/068/088/068 ?342
MGM 089/070/089/070 ?242

.BHM...NONE.

In the hours before

Special weather statement, Jun 28, 11:45 AM CST, 1 hour 25 minutes before
ALZ001>038-040>050-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU JUN 28 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE ATMOSPHERE WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF ALABAMA THIS AFTERNOON AND EVENING WITH
SOME THUNDERSTORMS LASTING INTO THE OVERNIGHT HOURS. TEMPERATURES
ALOFT HAVE WARMED A LITTLE COMPARED TO THE PAST COUPLE OF DAYS...SO
LARGE HAIL WILL NOT BE A MAJOR THREAT. HOWEVER...WITH DAYTIME
HEATING...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR SCATTERED STRONG
THUNDERSTORMS. THESE STRONG STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO 30 MPH...HEAVY RAINFALL AND SMALL HAIL.

EVEN THOUGH THE MAJORITY OF THE STORMS LOOK TO REMAIN BELOW SEVERE
LIMITS...ISOLATED SEVERE STORMS COULD OCCUR.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 2,
MONTGOMERY IS 2,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.H

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 28, 1:10 PM CST
Where
Montgomery County, Montgomery
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.383, -86.300

Nickel size hail was reported in the eastern part of Montgomery.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251759.